Well I never!

I had RAI about two and a half months ago and it certainly worked! My last blood test was 4 weeks ago TSH 6.00 (0.35- 3.50) T4 14 (8-21).

I went to my GP because I kept getting nausea and he and I began wondering if the nausea was because I`d reduced tramadol too quickly. He reassured me that everything else on my bloods looked ok, apart from the last thyroid blood test.

Anyway he sent me for an early blood test - just the TSH this time and he just phoned me to say my TSH has gone to 9.99.!!!

He`s told me to start on 150 mcg levothyroxine tomorrow from my 75 mcg now.

This seems a big increase overnight and I am a bit concerned it`s too much? I`d welcome your opinions please.

I then asked him if the low thyroid may be causing the nausea ?

And he said, yes it could be.

An official answer from a doctor saying hypothyroidism may be causing nausea.....well I never!

16 Replies

oldestnewest
  • Joyliz, I really wouldn't increase by 75mcg in one hit. It's usual to increase/decrease by 25mcg increments every 4/8 weeks. I suggest you increase to 100mcg and hold that for two weeks. If you feel comfortable on 100mcg increase to 125mcg and hold for 4 weeks. Ideally your GP would do a follow up thyroid blood test before you increase to 150mcg. You may need to buy a pillcutter (around £2.99 from pharmacies) to cut 50mcg in two to manage those titrations.

    This link explains how dose adjustments work in the body thyrophoenix.com/adjusting_...

  • Thanks Clutter

    It does seem a quick increase overnight. I don`t want to flood the thyroid as your link suggests. I even phoned back to the GP`s dispensary to check I`d got this correct. The doctor told me to go back for more bloods in 6 weeks time.

    I explained that the thyroid nurse was expecting her blood tests in 2 weeks time. The doctor said to ignore that and tell the nurse he said so.

    I`m torn between the devil and the deep blue sea to be honest as this doctor got me through a very serious health problem 8 years ago- versus the nurse left me over medicated on carbimazole all summer. I was left hypo for months.

    Perhaps I ought to increase to 100 tomorrow - leave it a week - increase- ditto?

    I really don`t know what to do?

  • JoyLiz, I was very overmedicated on Levothyroxine to suppress my TSH. It caused dreadful symptoms which took me 18 months and radical measures to resolve so I will always advise caution when increasing dose.

    It takes 7/10 days for an increased dose of Levothyroxine to be absorbed and start working in your system which is why I suggested holding the increased dose for two weeks before increasing to 125mcg and holding 125mcg for 4 weeks and retesting before increasing to 150mcg if TSH is still high.

    I hope other members' comments will help you decide what to do.

  • Thanks Clutter, I value your opinion as you`ve helped me so much during this.

    I`ll definitely only increase to 100 tomorrow and leave it for a week at least. I`ve never heard of anyone being increased this quickly.

    I`ve felt better on 75 mcg although I`ve been getting hypo symptoms- so in the long term I`m relieved to be getting treated but I want to do it correctly. At the same time I `ve a lot of respect for this particular GP.

  • That was a rapid loss of hormone in just a month and a half to raise your TSH to 6 and then up to 9 while on 75 levo seems to me you are going to need a high dose replacement. Your body had already been accustomed to a high amount (I don't know how long you were on carbimazole) in the past but I don't know if you would be considered someone who is initially becoming accustomed to outside hormone after being hypothyroid for a long time as most of us were. It may be reasoned you need more hormone quickly. Not to say that 75 is not a big jump but you may not have to be as cautious as someone who has been hypothyroid for years. Just my thought.

  • Thank you Heloise

    Perhaps that is my doctors reasoning?

    My levels were up and down like a yo yo in the months leading to RAI but mostly under active as my nurse over medicated me with carbimazole. I `ve learned so much more since and with hindsight should have decreased the carb. I imagine I was hypo for 6 months.

  • I'm not as familiar with hyper so if you trust this doctor.....he's giving you six weeks and actually the two week check might be better in helping you see what your 25 increase does for you. Do you think you could do both? If not, go by your symptoms since your body is reacting, you will probably notice whether it's too much or not enough. Another thing I don't know is how long your anti thyroid stays in your system. If you know, I would consider that as well with all this.

  • Thanks again Heloise- what a carry on!

    The doctor was quite emphatic about not going for the nurse`s blood test in 2 weeks time. Also quite firm in my telling the nurse that he was dealing with it! He knows me well due to a serious illness 8 yrs ago but didn`t oversee my treatment before I went for RAI as he`s very hard to see sometimes- due to being popular. I wouldn`t be surprised if he looked through all of my results to come to this decision- but at the same time I value the opinion of people such as yourself who have been through a thyroid problem.

    I believe listening to my body is the way forward- but 1stly I`m going to increase to 100 mcg tomorrow and go from there....

  • Sounds good and if you start feeling hypo, you'll know. I'm sorry you didn't come here before going with the RAI and why isn't that doctor helping you now? My son was on methimazole for about two years and has been in remission for several years so it can work for some patients.

  • Follow Clutter's good advice. An increase is not good if too high and it is better to up the dose slowly every 4 to 6 weeks. If you feel overstimulated at any time, just miss the next day's dose or reduce your daily dose.

  • Thank you shaws

    I`ll increase to 100 mcg tomorrow and carry on like that for a week at least. Perhaps then I could come back and ask advice again? Talk about a dilemna?

  • It's called 'do it yourself' unfortunately as the more the patient learns, he also learns that the doctors know less about treatment. Thousands of people must lead an awful life through being undiagnosed/undermedicated due to the abysmal knowledge of how to diagnose/treat a dysfunctional thyroid gland.

  • Thanks again shaws

    I`ve just spoken to my husband telling him yours and Clutters advice and I`ll increase to 100 tomorrow and leave it for at least a fortnight as Clutter suggested.

    I would be interested if anyone else has been told to make such an increase though?

    I`ve made my decision with help from you all, but I`m about to ask if anyone else has been told to make such an increase? I`m interested to see if this is usual?

  • We've had some members who were given too high a dose and it's effects are quite scary if you haven't a clue what's causing it. I doubt you would initially think it was the medication (after all you are following docs instructions and I would never before have doubted a doctor's instructions).

    I think it shows that the person hasn't had the proper education in thyroid hormones. If someone has a large dose suddenly, the effects will not be pleasant at all. This is an excerpt:

    What are the Signs of Overmedication?

    They vary, depending on the person, but signs of overmedication with thyroid hormone replacement are often similar to the symptoms of hyperthyroidism, and can include anxiety, difficulty sleeping, elevated pulse, weight loss (or in some cases, weight gain), diarrhea, muscle aches and weakness, hair loss, fatigue, exhaustion, irrtations or sensitivity in eyes or neck area, among others.

    A detailed list of possible signs that you're getting too much medication is included in the "Thyroid Overmedication Checklist."

    thyroid.about.com/od/thyroi...

  • I really don`t want to go through those overmedication symptoms shaws. I`ve already had the pleasure when I was diagnosed with Graves:)

  • You definitely don't.

You may also like...